Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 290, NWS Atlanta, GA

May 18, 2003Wilkinson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2003, 4:59 PM EDT for Wilkinson County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 4:59 PM EDT (20:59 UTC)
Expired
May 18, 2003, 5:30 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Wilkinson County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 182059
SVRATL
GAC319-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WILKINSON COUNTY IN CENTRAL GEORGIA

* UNTIL 530 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS FROM 8 MILES EAST OF TOOMSBORO TO 13 MILES    
  SOUTH OF TOOMSBORO...MOVING EAST AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...TOOMSBORO 
  AND NICKLESVILLE.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3272 8296 3259 8321 3266 8327 3289 8304
          3283 8298

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:20 PM EDT, 39 minutes earlier.

Area forecast discussion, May 18, 4:20 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 PM EDT SUN MAY 18 2003

.OVERVIEW...
STACKED LOW ACROSS N MS/W TN STILL REMAINING POTENT SENDING SPOKES
OF ENERGY AROUND BASE OF TROUGH INTO AL/GA. WEAK WEDGE HOLDS ACROSS
NORTHEAST GA SOUTHWEST TO NEAR ATL.

.SHORT TERM...
CONVECTIVE BAND MOVING QUICKLY ACROSS CENTRAL PORTION OF GA AT THE
MOMENT WITH SINGLE CELL DEVELOPMENT IN FAVORABLE WARM SECTOR.  WIND
PROFILE REMAINS FAVORABLE FOR ROTATING STORMS WITHIN THE WARM SECTOR
WITH SOUTHEAST/EASTERLY BL FLOW OUT AHEAD OF CONVECTIVE LINE.
CONVECTIVE LINE HISTORICALLY HAS PRODUCED 30 TO 40 MPH WINDS WITH
ABOUT HALF INCH TO INCH IN AN HOUR. WITH VERY MOIST SOILS...SOME
CONCERNS WITH MARGINAL WIND GUSTS BRINGING DOWN TREES AND WILL ISSUE
SIGNIFICANT WEATHER ALERTS (SPECIAL WEATHER STATEMENTS) TO HANDLE
THIS.  SECONDARY CONCERN...FLASH FLOOD POTENTIAL.  WILL STAY WITH
WATCH OVERNIGHT AS LIGHT TO MODERATE RAIN FALLS ACROSS VERY MOIST
SOILS IN CENTRAL GA.  ALSO BIT CONCERNED WITH SECONDARY WAVE IN BASE
OF 500 CLOSED LOW...CURRENTLY FIRING CONVECTION IN FL PANHANDLE
WHICH MAY AID IN SOME LATER DEVELOPMENT AS IT SWINGS NORTH TOWARD GA
LATE TONIGHT.  PATTERN DOES NOT CHANGE INTO MONDAY...AS DOES THE
CONCERNS...POSSIBLE SEVERE AND EVEN MORE SO WITH FLOOD POTENTIAL.

.EXTENDED...
WET PATTERN CONTINUES THROUGH WEDNESDAY THOUGH DRIER WEATHER
EXPECTED FOR SECOND HALF OF WEEK AND INTO MEMORIAL DAY WEEKEND...FOR
NOW.  NOT BUYING OFF ON AMPLIFIED MRF CLOSED LOW AS ENSEMBLE DATA
AND TELECONNECTIONS SUPPORT MORE RIDGE PATTERN.

.PRELIMINARY POINT TEMPS/POPS...

KATL 68 78 65 75 / 99 60 50 60
KAHN 64 74 63 74 / 90 70 50 60
KGVL 63 73 62 74 / 90 70 50 60
KRMG 66 78 65 81 / 90 60 50 60
KCSG 69 84 70 81 / 80 70 50 60
KMCN 68 83 68 79 / 99 70 50 60

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...TORNADO WATCH FOR PARTS OF CENTRAL AND EASTERN GA UNTIL 8 PM
EDT.
GA...SEVERE THUNDERSTORM WATCH FOR SOUTH GA UNTIL 9 PM EDT.
GA...FLASH FLOOD WATCH THROUGH EARLY MONDAY FOR PARTS OF CENTRAL GA.

JCD
Hazardous weather outlook, May 18, 11:30 AM EDT, 5 hours 29 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

FLASH FLOODING EXPECTED FOR PARTS OF WEST GEORGIA THIS AFTERNOON AND
TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY OVER CENTRAL GEORGIA.

.SYNOPSIS...
A NEARLY STATIONARY FRONT EXTENDS ACROSS THE AREA FROM AUGUSTA
THROUGH THE ATLANTA AREA TO CEDARTOWN. AN UPPER LEVEL LOW OVER
MISSISSIPPI WILL KEEP MOIST SOUTHERLY FLOW OVER THE STATE ABOVE THE
SURFACE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL
AND DAMAGING WINDS. THE MOST LIKELY TIME WILL BE FROM 2 PM TO 8 PM.
MOST OF THE STRONGER STORMS WILL BE SOUTH OF THE STATIONARY
FRONT...SOUTH OF AN AUGUSTA TO ATLANTA TO CEDARTOWN LINE.

.DISCUSSION...
A MOIST UNSTABLE AIRMASS WILL CONTINUE SOUTH OF THE STATIONARY FRONT
WITH CAPES OF 1500 TO 2000 AND LIFTED INDICES OF MINUS 6 TO MINUS 8.
THE UPPER LEVEL LOW TO OUR WEST WILL PROVIDE UPPER LEVEL DIVERGENCE
OVER THE AREA WHICH WILL AID THUNDERSTORM DEVELOPMENT. WHILE SOME
THUNDERSTORMS ARE POSSIBLE NORTH OF THE STATIONARY FRONT...THEY ARE
NOT EXPECTED TO BECOME SEVERE.

.OTHER HAZARDS...
FLASH FLOODING IS POSSIBLE THIS AFTERNOON AND TONIGHT OVER WEST
GEORGIA FROM LAGRANGE EAST TO BARNESVILLE AND NORTHWARD THROUGH
ATLANTA TO THE TENNESSEE STATE LINE. THE CIRCULATION AROUND THE
UPPER LEVEL LOW WILL BRING A SERIES OF THUNDERSTORMS TO AREAS WHICH
HAVE SEEN RECENT HEAVY RAINS. WITH THE GROUND COMPLETELY
SATURATED...REPEATED THUNDERSTORMS COULD BRING SOME FLASH FLOODING.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, May 18, 3:56 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ABBEVILLE                 GA   1.00 INCH HAIL
05/18/03   WILCOX                         COOPERATIVE OBSERVER
                                          REPORTED HAIL FROM THREE
                                          QUARTERS OF AN INCH TO
                                          ONE INCH IN SIZE.
Local storm report, May 18, 4:04 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ABBEVILLE                 GA   1.00 INCH HAIL
05/18/03   WILCOX                         COOPERATIVE OBSERVER
                                          REPORTED HAIL FROM THREE
                                          QUARTERS OF AN INCH TO
                                          ONE INCH IN SIZE.

0402 PM    GRAY                      GA   0.75 INCH HAIL
05/18/03   JONES                          REPORTED BY BIBB COUNTY
                                          EMA.
Local storm report, May 18, 4:17 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ABBEVILLE                 GA   1.00 INCH HAIL
05/18/03   WILCOX                         COOPERATIVE OBSERVER
                                          REPORTED HAIL FROM THREE
                                          QUARTERS OF AN INCH TO
                                          ONE INCH IN SIZE.

0350 PM    8E MACON                  GA   0.75 INCH HAIL
05/18/03   BIBB                           PUBLIC REPORT.

0400 PM    RHINE                     GA   1.00 INCH HAIL
05/18/03   DODGE                          REPORTED BY DODGE COUNTY
                                          911.

0402 PM    GRAY                      GA   0.75 INCH HAIL
05/18/03   JONES                          REPORTED BY BIBB COUNTY
                                          EMA.

0410 PM    JOYCLIFF                  GA   0.88 INCH HAIL
05/18/03   JONES                          PUBLIC REPORT.
Local storm report, May 18, 4:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ABBEVILLE                 GA   1.00 INCH HAIL
05/18/03   WILCOX                         COOPERATIVE OBSERVER
                                          REPORTED HAIL FROM THREE
                                          QUARTERS OF AN INCH TO
                                          ONE INCH IN SIZE.

0350 PM    8E MACON                  GA   0.75 INCH HAIL
05/18/03   BIBB                           PUBLIC REPORT.

0400 PM    RHINE                     GA   1.00 INCH HAIL
05/18/03   DODGE                          REPORTED BY DODGE COUNTY
                                          911.

0402 PM    GRAY                      GA   0.75 INCH HAIL
05/18/03   JONES                          REPORTED BY BIBB COUNTY
                                          EMA.

0410 PM    JOYCLIFF                  GA   0.88 INCH HAIL
05/18/03   JONES                          PUBLIC REPORT.

0412 PM    GRAY                      GA   1.00 INCH HAIL
05/18/03   JONES                          AMATEUR RADIO OPERATOR
                                          REPORTED DIME TO QUARTER
                                          SIZED HAIL.
Special weather statement, May 18, 4:33 PM EDT, 26 minutes before
GAZ030>033-041>046-048-052>060-066>074-078>085-089>097-102>109-
182115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
433 PM EDT SUN MAY 18 2003

...TORNADO WATCH #411 THAT WAS IN EFFECT HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

NORTH FULTON...COBB...POLK...PAULDING...DE KALB...HARALSON...
CARROLL...DOUGLAS...ROCKDALE...SOUTH FULTON...NEWTON...CLAYTON...
HENRY...FAYETTE...JASPER...COWETA...PUTNAM...BUTTS...HEARD...
SPALDING...WASHINGTON...MERIWETHER...TROUP...LAMAR...MONROE...PIKE...
BALDWIN...JONES...WILKINSON...UPSON...BIBB...TWIGGS...TALBOT...
HARRIS...CRAWFORD...JOHNSON...TAYLOR...LAURENS...PEACH...HOUSTON...
MUSCOGEE...BLECKLEY...MARION...CHATTAHOOCHEE...MACON...DODGE...
SCHLEY...PULASKI...DOOLY...STEWART...WEBSTER...SUMTER...WILCOX AND
CRISP COUNTIES...
Local storm report, May 18, 4:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ABBEVILLE                 GA   1.00 INCH HAIL
05/18/03   WILCOX                         COOPERATIVE OBSERVER
                                          REPORTED HAIL FROM THREE
                                          QUARTERS OF AN INCH TO
                                          ONE INCH IN SIZE.

0350 PM    8E MACON                  GA   0.75 INCH HAIL
05/18/03   BIBB                           PUBLIC REPORT.

0400 PM    RHINE                     GA   1.00 INCH HAIL
05/18/03   DODGE                          REPORTED BY DODGE COUNTY
                                          911.

0402 PM    GRAY                      GA   0.75 INCH HAIL
05/18/03   JONES                          REPORTED BY BIBB COUNTY
                                          EMA.

0410 PM    JOYCLIFF                  GA   0.88 INCH HAIL
05/18/03   JONES                          PUBLIC REPORT.

0412 PM    GRAY                      GA   1.00 INCH HAIL
05/18/03   JONES                          AMATEUR RADIO OPERATOR
                                          REPORTED DIME TO QUARTER
                                          SIZED HAIL.

0423 PM    GRAY                      GA   0.75 INCH HAIL
05/18/03   JONES                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0425 PM    IRWINTON                  GA   0.88 INCH HAIL
05/18/03   WILKINSON                      REPORTED BY WILKINSON
                                          COUNTY 911.

0426 PM    GRAY                      GA   0.75 INCH HAIL
05/18/03   JONES                          REPORTED BY AMATEUR RADIO
                                          OPERATOR.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:32 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee28 min
May 17, 11:52 PM EDTSevere Thunderstorm WarningFFCChattooga53 min
May 18, 3:35 AM EDTFlash Flood WarningFFCDeKalb, Fulton2 hr
May 18, 4:27 AM EDTFlash Flood WarningFFCChattooga, Floyd3 hr
May 18, 5:40 AM EDTFlash Flood WarningFFCBartow3 hr
May 18, 3:58 PM EDTSevere Thunderstorm WarningFFCDodge32 min
May 18, 4:01 PM EDTSevere Thunderstorm WarningFFCJones29 min
May 18, 4:16 PM EDTSevere Thunderstorm WarningFFCWilkinson29 min
May 18, 4:18 PM EDTSevere Thunderstorm WarningFFCTelfair27 min
May 18, 4:40 PM EDTSevere Thunderstorm WarningFFCBleckley, Laurens35 min
May 18, 4:46 PM EDTSevere Thunderstorm WarningFFCWilcox29 min
May 18, 5:19 PM EDTSevere Thunderstorm WarningFFCWashington26 min
May 18, 5:27 PM EDTSevere Thunderstorm WarningFFCTelfair33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.